Maine, 2003

High Wind in Maine, November 14, 2003

November 14, 2003 · NWS GYX · 17 events in 17 counties and zones

A strong low pressure system moving northeast from northern Maine to the Canadian Maritimes brought high winds to western and southern Maine. The high winds downed trees onto power lines causing widespread power outages.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong low pressure system moving northeast from northern Maine to the Canadian Maritimes brought high winds to western and southern Maine. The high winds downed trees onto power lines causing widespread power outages. At the peak of the event early Friday morning, power outages affected 45,000 customers in more than 175 communities. Downed trees also temporarily blocked several roads, and caused property damage to buildings and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 14, 12:30 AM EST, 30 minutes earlier.

Area forecast discussion, Nov 14, 12:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1230 AM EST FRI NOV 14 2003

.UPDATE...WL ISSUE A WINTER WEATHER ADVISORY FOR NHZ001>003 AND
MEZ007>009.  UPSLOPE IN FULL FORCE.  GENERALLY 2 TO 3 INCHES ALREADY
IN THE HIGHER TERRAIN...AND THIS COULD BE DOUBLED BY THE TIME THE
ACTIVITY DROPS OFF LATER FRIDAY AFTERNOON.

NO OTHER CHANGES AT THIS TIME.

.DISCUSSION...CORE OF GUSTY WINDS IN OUR F/A CRNTLY CON-SFM (GSTG TO
37 KTS AT 8 PM).  NO STRONG REASON TO MAKE ANY CHANGES ATTM SO WILL
CONTU CRNT FCST INTACT.
&&

.MARINE...WILL BE CONTINUING STROM WARNING THROUGH FRIDAY.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING THU NIGHT AND FRI...
     WINTER WEATHER ADVISIORY FOR OVERNIGHT AND FRI MORNING
     MEZ007>009
     STORM WARNING.
NH...HIGH WIND WARNING THU NIGHT AND FRI...
     WINTER WEATHER ADVISORY FOR OVERNIGHT AND FRI MORNING
     NHZ001>003
     STORM WARNING FOR COASTAL WATERS.
&&

HAYES
Hazardous weather outlook, Nov 13, 3:50 AM EST, 21 hours 10 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-131045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
350 AM EST THU NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL CROSS THE AREA THIS MORNING.  WESTERLY
WINDS BEHIND THE FRONT WILL INCREASE TO 20 TO 30 MPH BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...

THE WINDS WILL INCREASE EVEN FURTHER OVERNIGHT AND ON FRIDAY.
SUSTAINED WINDS OF 25 TO 35 MPH ARE EXPECTED WITH FREQUENT GUSTS OVER
50 MPH.  THESE STRONG WINDS WILL DOWN TREE LIMBS AND POWER LINES AND
PRODUCE SCATTERED POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Androscoggin

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Androscoggin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

High Wind, Central Somerset

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Central Somerset forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

High Wind, Coastal Cumberland

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Coastal Cumberland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

High Wind, Coastal Waldo

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Coastal Waldo forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

High Wind, Coastal York

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Coastal York forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

High Wind, Interior Cumberland

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Interior Cumberland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

High Wind, Interior Waldo

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Interior Waldo forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

High Wind, Interior York

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Interior York forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

High Wind, Kennebec

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Kennebec forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

High Wind, Knox

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Knox forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Lincoln forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

High Wind, Northern Franklin

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Northern Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

High Wind, Northern Oxford

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Northern Oxford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

High Wind, Sagadahoc

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Sagadahoc forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

High Wind, Southern Franklin

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Southern Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

High Wind, Southern Oxford

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Southern Oxford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

High Wind, Southern Somerset

When
November 14, 1:00 AM EST to 9:00 PM EST
Where
Southern Somerset forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330731, 5330732, 5330733, 5330734, 5330735, 5330736, 5330737, 5330738, 5330739, 5330740, 5330741, 5330742, 5330743, 5330744, 5330745, 5330746, 5330747.